Massachusetts, 2009

Flash Flood and Damaging Wind in Massachusetts, August 12, 2009

August 12, 2009 · NWS ALY · 2 events in 1 county or zone

An upper level disturbance moved across the region during the afternoon hours and triggered isolated thunderstorms over Berkshire County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level disturbance moved across the region during the afternoon hours and triggered isolated thunderstorms over Berkshire County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 12:40 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 12, 12:40 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
140 PM EDT WED AUG 12 2009

.SYNOPSIS...
AN UPPER LEVEL SYSTEM WILL GRADUALLY MOVE EASTWARD ACROSS THE REGION
THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY
DURING THE AFTERNOON INTO THE EVENING. THE BETTER CHANCES FOR
STORMS WILL BE TODAY. HIGH PRESSURE WILL BEGIN TO BUILD IN
THURSDAY NIGHT AND SHOULD DOMINATE OUR WEATHER INTO THE WEEKEND
WITH ABOVE NORMAL TEMPERATURES EXPECTED.

&&

.NEAR TERM /THROUGH TONIGHT/...
POSITIVELY TILTED UPPER LEVEL TROUGH WILL GRADUALLY MOVE EASTWARD
TODAY. MODELS ARE IN FAIRLY GOOD AGREEMENT HANDLING TROUGH WITH THE
TROUGH AXIS REACHING THE APPALACHIANS BY THIS EVENING. SHORT WAVE
ASSOCIATED WITH TROUGH WILL ELONGATE THIS AFTERNOON UNDER TROUGH
AXIS. WITH HEATING AIRMASS WILL DESTABILIZE TODAY. DEW POINTS
CURRENTLY IN THE 60S WILL RISE A COUPLE/FEW DEGREES AND ARE EXPECTED
TO REMAIN IN THE 60S. NOT EXPECTING SEVERE STORMS...WIND FIELD WEAK.
BUFKIT INDICATES A STORM MOTION OF ONLY AROUND 15 KNOTS.
PRECIPITABLE WATER LEVELS ALREADY HIGH 1.44 INCHES FROM KALY 00Z/WED
SOUNDING...SO HEAVY DOWNPOURS POSSIBLE CAUSING LOCALIZED FLOODING
PROBLEMS. LOOKED HIGH RESOLUTION MODELS TO EXAMINE WHEN CONVECTION
SHOULD BEGIN. THE 4.0 KM WRF-NMM FOR SPC INDICATES CONVECTION
INITIATES EARLY THIS AFTERNOON. THE LOCALLY RUN HIRESWRF INITIATES
CONVECTION INITIALLY ACROSS THE HIGHER TERRAIN BY LATE MORNING WITH
CONVECTION. DECIDED TO GRADUALLY INCREASE POPS THROUGH THE MORNING
INTO THE AFTERNOON EVENTUALLY GOING TO LIKELY POPS FOR THE MID
AFTERNOON INTO EARLY EVENING HOURS WHEN CHANCES ARE BEST FOR
CONVECTION.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
TROUGH AXIS MOVES OVER REGION TONIGHT AND BEGINS TO WEAKEN WITH
HEIGHTS BEGINNING TO RISE THURSDAY. THE PROCESS WILL BE RATHER SLOW
AND MAY TAKE INTO FRIDAY. IN ADDITION...A WAVE OF LOW PRESSURE WILL
MOVE EASTWARD ALONG STALLED FRONTAL BOUNDARY OVER DELMARVA. THIS
WILL KEEP A CONTINUED THREAT FOR CONVECTION MAINLY SOUTH AND EAST OF
THE CAPITAL DISTRICT ESPECIALLY FOR THURSDAY AFTERNOON. RIDGING
ALOFT WILL REALLY GET GOING ON FRIDAY WITH ABOVE NORMAL TEMPERATURES
EXPECTED. NORMAL FOR ALBANY FOR THIS TIME OF YEAR...HIGH AROUND 80
DEGREES WITH A LOW IN THE UPPER 50S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE DOMINANT FEATURE DURING THIS PERIOD IS HIGH PRESSURE BOTH AT THE
SURFACE AND ALOFT IN THE ATLANTIC JUST OFF THE EAST COAST...ALMOST A
CLASSIC BERMUDA HIGH. THE BIG QUESTION REGARDS THE FRONTAL BOUNDARY
BETWEEN A TROPICAL AND SULTRY AIR MASS TO THE SOUTH AND A SOMEWHAT
COOLER AND DRIER ONE OVER THE NORTHEASTERN STATES. THE CIRCULATION
AROUND THE WEST SIDE OF THE BERMUDA HIGH WILL GRADUALLY PUSH SOME OF
THE SULTRY AIR NORTHWARD INTO THE MID ATLANTIC STATES BY LATE SUNDAY
AND INTO OUR ZONES SUNDAY NIGHT OR MONDAY. THIS WILL RESULT IN A
SLIGHT CHANCE SHOWERS SUNDAY NIGHT AND A SLIGHT CHANCE OF
THUNDERSTORMS MONDAY INTO TUESDAY. TEMPERATURES WILL BE ABOVE NORMAL
FOR MUCH OF THIS PERIOD WITH HIGHS IN THE MID TO UPPER 80S AND LOWS
GENERALLY IN THE 50S AND LOW 60S...ABOUT 4 TO 8 DEGREES ABOVE NORMAL
FOR THIS TIME OF THE YEAR.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THIS AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER THE HIGHER TERRAIN IN THE BERKSHIRES/GREEN
MOUNTAINS AND ARE NOW BEGINNING TO DEVELOP ACROSS THE
ADIRONDACKS/CATSKILLS. THESE STORMS ARE NEARLY STATIONARY AND ARE
NOT EXPECTED TO AFFECT ANY TERMINALS THROUGH THIS
EVENING...HOWEVER HAVE INCLUDED CB AT ALL TERMINALS DUE TO RISK
OF CONVECTIVE CLOUDS.

OVERNIGHT...FOG/LOW STRATUS WILL AGAIN BE AN ISSUE FOR KGFL.
AROUND 06Z FOG MAY REDUCE VSBYS/CIGS TO IFR AND BY 09Z VSBYS/CIGS
MAY BE REDUCED TO LIFR. AT KALB...FOG MAY FORM BY 06Z AND REDUCE
VSBYS/CIGS TO MVFR. AT KPOU...LOW STRATUS WILL BE AN ISSUE WITH A
SURFACE LOW OFF THE NJ COAST BRINGING THE CHANCE FOR LIGHT RAIN.
FOR NOW HAVE INCLUDED LOW CIGS/BR AND HAVE NOT MENTIONED RAIN DUE
TO LOW CONFIDENCE. BY 12-13Z FOG/LOW STRATUS WILL LIFT AND
CONDITIONS WILL IMPROVE TO VFR.

WINDS WILL BE NORTHEAST AT 5-10 MPH AT KGFL...NORTHWEST AT 5-10
FOR KALB...AND SOUTHEAST AT 5-10 FOR KPOU THROUGH THIS EVENING.
OVERNIGHT WINDS WILL BE CALM OR LIGHT AND VARIABLE. BY MORNING
WINDS WILL BE OUT OF THE NORTHEAST AT 5-10.

OUTLOOK...
THU...VFR...CHANCE SHRA/TSRA SOUTH AND EAST OF ALB.
FRI-SUN...MAINLY VFR...NO SIG WX.

&&

.FIRE WEATHER...
AN UPPER LEVEL SYSTEM WILL GRADUALLY MOVE EASTWARD ACROSS THE REGION
THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY
DURING THE AFTERNOON INTO EVENING HOURS. THE BETTER CHANCES FOR
STORMS WILL BE TODAY. HIGH PRESSURE WILL BEGIN TO BUILD IN THURSDAY
NIGHT AND SHOULD DOMINATE OUR WEATHER INTO THE WEEKEND WITH ABOVE
NORMAL TEMPERATURES EXPECTED.

RELATIVE HUMIDITY VALUES WILL ONLY LOWER TO 60 TO 70 PERCENT THIS
AFTERNOON AND WILL RECOVER TO NEAR 100 PERCENT TONIGHT. RELATIVE
HUMIDITY LEVELS WILL LOWER TO 50 TO 70 PERCENT THURSDAY AFTERNOON.

LIGHT NORTH TO NORTHEAST WINDS WILL SHIFT AND BECOME SOUTHEASTERLY
THIS AFTERNOON. LIGHT WINDS WILL DIMINISH THIS EVENING...WITH A
LIGHT EASTERLY FLOW EXPECTED TO DEVELOP ON THURSDAY.

&&

.HYDROLOGY...
A PASSING UPPER TROF IS EXPECTED TO SET OFF SOME SCATTERED SHOWERS
AND THUNDERSTORMS TODAY...ESPECIALLY IN THE AFTERNOON...WITH PLENTY
OF MOISTURE STILL AVAILABLE...MODEL SOUNDINGS INDICATED PWAT VALUES
OF AROUND 1.5 INCHES FOR ALBANY. THUS LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WHICH WILL CAUSE PONDING OF WATER ON ROADS AND PARKING
AREAS AND RAPID RISES ON STREAMS AND SMALLER RIVERS. WIDESPREAD
HEAVY RAIN IS NOT EXPECTED SO THE LARGER RIVERS ARE LIKELY TO NOT
SEE MUCH CHANGE. ONCE THIS TROF MOVES THROUGH THE REGION TODAY THE
WEATHER WILL BE DRY AND GET FAIRLY WARM AGAIN AS A BERMUDA TYPE HIGH
BECOMES ESTABLISHED OFF THE SOUTHEAST COAST. EVENTUALLY HUMID
TROPICAL AIR WILL WORK ITS WAY INTO THE REGION FROM A SOUTHERLY
CIRCULATION WITH PWAT VALUES APPROACHING 2 INCHES BY TUESDAY
EVENING...WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
THE FIRST PART OF NEXT WEEK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...RCK
AVIATION...KREKELER
FIRE WEATHER...IAA
HYDROLOGY...RCK
Hazardous weather outlook, Aug 12, 4:08 AM EST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
508 AM EDT WED AUG 12 2009

CTZ001-013-MAZ001-025-NYZ040>043-047>054-058>061-063>066-083-084-
VTZ013>015-131100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
508 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...LAKE
GEORGE SARATOGA REGION...EASTERN CATSKILLS...MID HUDSON
VALLEY...TACONICS...BERKSHIRES...LICHFIELS COUNTY AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS TODAY AND
TONIGHT...ESPECIALLY DURING THE AFTERNOON INTO THE EVENING.
THE STORMS WILL MOVE RATHER SLOWLY AND SOME MAY PRODUCE HEAVY
RAINFALL WHICH COULD LEAD TO LOCALIZED URBAN AND OR SMALL STREAM
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...ESPECIALLY DURING
THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038-039-082-131100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
NORTHERN FULTON-
508 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS AND
MOHAWK VALLEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS TODAY AND
TONIGHT...ESPECIALLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 12:48 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
148 PM EDT WED AUG 12 2009

MAZ001-025-121845-
SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
148 PM EDT WED AUG 12 2009

...A STRONG THUNDERSTORM IN CENTRAL BERKSHIRE COUNTY IN WESTERN
MASSACHUSETTS...THIS INCLUDES THE CITY OF PITTSFIELD...

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 55 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
PITTSFIELD...OR ABOUT OVER PITTSFIELD...AND MOVING SOUTHEAST AT 10
MPH.

THE THUNDERSTORM WILL BE NEAR...
LENOX BY 200 PM EDT
7 MILES NORTHEAST OF LEE BY 220 PM EDT

THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.  IN
ADDITION...LOCALIZED FLOODING MAY OCCUR.

BGM

The radar

The Albany radar (KENX), 66 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
August 12, 1:10 PM EST
Where
Berkshire County, 0.97 mi ENE of (Psf)pittsfield Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.435, -73.282

Three trees were reported down in Pittsfield due to strong thunderstorm winds. One tree fell on a house on Barker Road.

Flash Flood, Berkshire

When
August 12, 1:25 PM EST to 3:30 PM EST
Where
Berkshire County, 1.86 mi ESE of Barkerville to 1.92 mi WNW of New Lenox
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.410, -73.266

South Street, Route 7 and 20, in Pittsfield at the Lenox line was closed due to high water. A person was trapped in a vehicle in water estimated at a depth of 12 to 18 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186669, 186671.